Heavy Rain, Nassau
- When
- July 8, 12:42 PM EST to 1:42 PM EST
- Where
- Nassau County, 1.37 mi ESE of Fernandina Beach
- Reported by
- Public
- Coordinates
- 30.660, -81.430
A public site in Fernandina Beach received 2.28 inches of rainfall in 1 hour.
Surface high pressure to the southeast and a front approaching southeast Georgia resulted in southwesterly flow across the area. The east coast sea breeze was pinned along the I-95 corridor as the dominant west coast sea breeze shifted inland in the afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAX wrote it up.
Surface high pressure to the southeast and a front approaching southeast Georgia resulted in southwesterly flow across the area. The east coast sea breeze was pinned along the I-95 corridor as the dominant west coast sea breeze shifted inland in the afternoon. Isolated strong storms developed along the sea breeze boundary collisions blowing shingles off a roof on Amelia Island. With a saturated airmass and slow storm motion, locally heavy rain of 2 to 3 inches fell and resulted in street flooding in Green Cove Springs.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 8, 12:32 PM EST, 10 minutes earlier.
Area Forecast Discussion
National Weather Service Jacksonville FL
132 PM EDT Fri Jul 8 2022
.AVIATION...
[Through 18Z Saturday]
Convection has pushed earlier than expected into the JAX/VQQ
region and is expected at SSI/GNV from 18-22Z, at CRG from 19-23Z
and SGJ from 20-24Z. Expect IFR conds and wind gusts to 35 knots
if strong storms hit terminals otherwise will continue with mainly
MVFR conds and wind gusts to 25 knots. Convection should fade in
the 00-02Z time frame with VCTS ending and expect VFR conds with
just convective debris mid/high clouds through the overnight
hours.
&&
.PREV DISCUSSION [854 AM EDT]...
.Near Term.../through Tonight/...
High pressure will be centered to the southeast, with a front
approaching from the north this period.
For this early morning, remaining convection on lingering boundaries
will dissipate toward dawn. Activity will then initiate once again
later in the morning, due to diurnal heating.
This afternoon, the combination of diurnal heating and sea breeze
interactions will result in a fairly active convective day. The flow
is fairly light, so slow moving storms with heavy rains anticipated.
With the flow generally from the southwest, storms will likely
initiate inland, then move toward the east northeast. The east coast
sea breeze is expected to push in past I95. So, a convergence zone
will exist later in the afternoon near the I95 corridor, where a
greater coverage of storms is forecast. Another area of focus will
be over SE GA this afternoon, due to weak troughing extending into
region ahead of approaching cold front.
Tonight, most convection will dissipate after sunset, but the chance
will linger through the night.
Near normal temperatures are expected this period. Heat indices
will rise to around 105 this afternoon, a little below advisory
level. The morning update will take another look at this potential
based on how early convection gets going. Current forecast is for
enough cloud cover and convective coverage to limit heating
somewhat.
.Short Term.../Saturday through Monday/...
High pressure will be southeast of the region, with a cold front
just to the north Saturday. This pattern will result in a fairly
moist flow from the southwest. The combination of diurnal heating,
and sea breeze interactions will result in convection starting during
the late morning to early afternoon hours. The greatest chance
for activity will be during the afternoon over SE GA, due to
proximity of frontal convergence. Highs on Saturday in the lower
90s will be common.
Much of the convection will dissipate Saturday evening, but chances
will persist through the night due to the front, which is forecast
to sink into SE GA during the overnight. Lows in the middle 70s
expected.
For Sunday, an active day of convection is expected. The cold front
will slide to near the GA/FL line and stall during the day. This
boundary, along with diurnal heating will produce above normal
chances for storms. The storm movement should be parallel to the
boundary, so expect the potential for southwest to northeast
training storms, leading to localized flooding. Near normal highs
are expected, but the highest readings will likely be early in the
afternoon, with remainder of the day cooled a bit by storms.
On Sunday night, the boundary will linger, but with loss of diurnal
heating, the overall coverage of the precipitation will be less than
day time. Lows in the lower to mid 70s forecast.
High pressure will begin to build across the area from the east
southeast on Monday, as trough weakens. The combination of the
lingering boundary, and more moisture being pulled north on flow
from the south will result in another wet and stormy day. Highs
Monday will generally be below normal.
.Long Term.../Monday night through Thursday/...
High pressure will be southeast of the region Monday night through
Wednesday. This pattern will continue the moist and unstable flow
from the south southwest. Daily rounds of showers and storms will be
expected due to diurnal heating and sea breeze interactions.
For Wednesday night into Thursday, the long range models diverge in
the handling of trough expected to move into the southeastern US. In
general, the proximity of troughing, coupled with the typical
diurnal heating and sea breeze interactions will result in above
normal chances for convection.
Temperatures this period will be near normal.
.Marine...
High pressure will be southeast of the region, as a cold front
approaches from the north through Saturday. The front will slide
into region and stall Saturday night through Sunday. The boundary
will linger as it dissipates Monday. High pressure will build to the
east southeast Tuesday.
Rip Currents: SE GA: Moderate through Saturday
NE FL: Moderate through Saturday
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 75 93 75 90 73 / 40 50 50 90 70
SSI 78 92 78 91 77 / 40 40 40 80 70
JAX 76 93 77 93 75 / 40 50 20 80 60
SGJ 77 94 77 93 76 / 30 40 20 60 40
GNV 74 92 75 91 73 / 30 60 30 80 40
OCF 75 92 75 91 75 / 30 50 30 70 30
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&Special Weather Statement
National Weather Service Jacksonville FL
1258 PM EDT Fri Jul 8 2022
FLZ024-124-125-425-GAZ165-166-081745-
Western Duval FL-Inland Nassau FL-Coastal Duval FL-Coastal Nassau FL-
Inland Camden GA-Coastal Camden GA-
1258 PM EDT Fri Jul 8 2022
...A strong thunderstorm will impact portions of central Nassau,
north central Duval and southeastern Camden Counties through 145 PM
EDT...
At 1258 PM EDT, Doppler radar was tracking a strong thunderstorm over
Callahan, moving east at 10 mph.
HAZARD...Wind gusts up to 50 mph and minor flooding due to heavy
rainfall.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor flooding due to heavy rainfall is
possible.
Locations impacted include...
St. Marys, Kingsland, Fernandina Beach, Callahan, Kings Bay Base,
Yulee, Nassau Village-Ratliff, Ratliff and Cumberland Island.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3079 8142 3076 8142 3052 8149 3047 8198
3063 8192 3084 8161 3086 8141
TIME...MOT...LOC 1658Z 254DEG 10KT 3060 8184
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
HESSSpecial Weather Statement
National Weather Service Jacksonville FL
103 PM EDT Fri Jul 8 2022
FLZ020-023-122-222-081730-
Southern Columbia FL-Baker FL-Hamilton FL-Northern Columbia FL-
103 PM EDT Fri Jul 8 2022
...A strong thunderstorm will impact portions of west central Baker,
northern Columbia and southeastern Hamilton Counties through 130 PM
EDT...
At 102 PM EDT, Doppler radar was tracking a strong thunderstorm over
Suwannee Valley, or near White Springs, moving east at 10 mph.
HAZARD...Wind gusts up to 50 mph and minor flooding due to heavy
rainfall.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor flooding due to heavy rainfall is
possible.
Locations impacted include...
Lake City, White Springs, Five Points, Winfield and Suwannee Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3018 8269 3034 8276 3048 8250 3038 8231
3022 8242
TIME...MOT...LOC 1702Z 254DEG 10KT 3031 8266
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
HESSSpecial Weather Statement
National Weather Service Jacksonville FL
105 PM EDT Fri Jul 8 2022
GAZ132-149-081745-
Atkinson GA-Coffee GA-
105 PM EDT Fri Jul 8 2022
...Strong thunderstorms will impact portions of Coffee and Atkinson
Counties through 145 PM EDT...
At 105 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Broxton to near Willacoochee. Movement was
southeast at 15 mph.
HAZARD...Wind gusts up to 50 mph and minor flooding due to heavy
rainfall.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor flooding due to heavy rainfall is
possible.
Locations impacted include...
Douglas, Pearson, Willacoochee, Broxton, Ambrose, Nicholls and West
Green.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3159 8305 3169 8287 3169 8284 3167 8283
3167 8263 3156 8263 3156 8260 3153 8260
3147 8261 3147 8263 3139 8263 3118 8285
3118 8286 3126 8304 3128 8303 3131 8306
3133 8306 3136 8310 3140 8314 3142 8314
TIME...MOT...LOC 1705Z 307DEG 12KT 3159 8289 3135 8310
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
HESSSpecial Weather Statement
National Weather Service Jacksonville FL
108 PM EDT Fri Jul 8 2022
GAZ134>136-151-081745-
Pierce GA-Bacon GA-Appling GA-Wayne GA-
108 PM EDT Fri Jul 8 2022
...Strong thunderstorms will impact portions of northeastern Pierce,
central Bacon, Wayne and Appling Counties through 145 PM EDT...
At 107 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southwest of Surrency to near Offerman.
Movement was east at 15 mph.
HAZARD...Wind gusts up to 50 mph and minor flooding due to heavy
rainfall.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor flooding due to heavy rainfall is
possible.
Locations impacted include...
Jesup, Baxley, Surrency, Gardi, Screven, Odum, Offerman, Doctortown
and Broadhurst.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3186 8212 3182 8202 3179 8199 3179 8196
3167 8185 3165 8181 3166 8181 3161 8177
3159 8171 3156 8170 3154 8167 3148 8162
3139 8179 3135 8196 3136 8204 3137 8205
3167 8255 3167 8252 3172 8252 3188 8211
TIME...MOT...LOC 1707Z 283DEG 15KT 3167 8228 3144 8207
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
HESSSpecial Weather Statement
National Weather Service Jacksonville FL
111 PM EDT Fri Jul 8 2022
FLZ020-021-035-222-081745-
Southern Columbia FL-Hamilton FL-Suwannee FL-Gilchrist FL-
111 PM EDT Fri Jul 8 2022
...Strong thunderstorms will impact portions of north central
Gilchrist, southwestern Columbia, Suwannee and west central Hamilton
Counties through 145 PM EDT...
At 110 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Dowling Park to 7 miles southwest of
Obrien. Movement was east at 25 mph.
HAZARD...Wind gusts up to 50 mph and minor flooding due to heavy
rainfall.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor flooding due to heavy rainfall is
possible.
Locations impacted include...
Live Oak, Ichetucknee Spring, Suwannee River State Park, Dowling
Park, Obrien, Mcalpin, Luraville, Branford, Hildreth and Newburn.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3031 8321 3035 8321 3039 8317 3042 8319
3042 8321 3047 8313 3029 8286 2997 8265
2986 8288 2989 8288 2989 8292 2996 8293
2996 8295 2999 8296 3001 8300 3008 8307
3011 8312 3010 8321 3018 8325 3026 8325
TIME...MOT...LOC 1710Z 251DEG 21KT 3025 8330 2995 8301
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
HESSSpecial Weather Statement
National Weather Service Jacksonville FL
137 PM EDT Fri Jul 8 2022
GAZ132>135-081800-
Bacon GA-Appling GA-Coffee GA-Jeff Davis GA-
137 PM EDT Fri Jul 8 2022
...A strong thunderstorm will impact portions of east central Coffee,
western Bacon, south central Jeff Davis and west central Appling
Counties through 200 PM EDT...
At 137 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Nicholls, or 9 miles northwest of Alma, moving east at
5 mph.
HAZARD...Wind gusts of 45 to 55 mph, nickel size hail, excessive
cloud-to-ground lightning, and minor flooding due to heavy
rainfall.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible. Minor flooding due to heavy rainfall is possible.
Excessive cloud-to-ground lightning is occurring.
Locations impacted include...
Alma, Nicholls and West Green.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3172 8238 3147 8250 3147 8257 3158 8279
3173 8265
TIME...MOT...LOC 1737Z 291DEG 5KT 3162 8261
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
HESSThe Jacksonville radar (KJAX), 33 km away, was scanning. The volume nearest the first event began at 17:41 UTC.
2 heavy rain, 1 thunderstorm wind, 1 flood. Local standard time, as filed.
A public site in Fernandina Beach received 2.28 inches of rainfall in 1 hour.
Shingles were blown off a house and 1 inch tree branches were down.
A spotter reported 2.0 inches of rainfall in the past hour.
Clay county EM reported flooding along the roads in green cove springs. A flood warning was in effect.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2022Every state in 2022This day in weather historyWarnings in Florida, July 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1046244, 1046247, 1046245, 1046246.